Kansas, 2006Flash Flood and Hail in Kansas, May 29, 2006
May 29, 2006 · NWS TOP · 8 events in 4 counties and zones
5 hail, 1 heavy rain, 1 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 2:40 AM CST, 7 hours 50 minutes earlier.
Area forecast discussion, May 29, 2:40 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT MON MAY 29 2006
.DISCUSSION...
TODAY...A SURFACE COLD FRONT ACROSS NORTHWEST KS AND CENTRAL NE
EARLY THIS MORNING WILL MOVE SOUTHEAST INTO THE NORTHWEST COUNTIES
OF THE CWA THIS AFTERNOON. BOTH THE NAM AND GFS SHOW A BROAD 5H
TROUGH OVER THE WESTERN CONUS LIFTING NORTHEAST INTO THE NORTHERN
PLAINS. THE BEST UPPER LEVEL FLOW WILL BE WELL NORTHWEST OF THE CWA.
SURFACE CONVERGENCE AHEAD OF THE COLD FRONT SHOULD BREAK THE CAP
LATE THIS AFTERNOON ACROSS THE WESTERN AND NORTHERN COUNTIES OF THE
CWA. THE WARM SECTOR AHEAD OF THE FRONT WILL BE QUITE UNSTABLE...SFC
BASED CAPE OVER 3000 J/KG...WITH DEEP GULF MOISTURE AND TEMPERATURES
IN THE LOWER 90S. THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE WITH
DAMAGING OUTFLOW WINDS...LARGE HAIL AND HEAVY RAIN. THE UPPER AND
MID LEVEL FLOW LOOKS TOO WEAK...AND ALSO THE LCL/LFC HEIGHTS MAY BE
TOO HIGH FOR ANY TORNADO CHANCE. HIGH TEMPERATURES SHOULD WARM INTO
THE LOWER 90S...WITH MID 90S ACROSS THE SOUTHWEST COUNTIES. THE
FRONT MAY MOVE SOUTHEAST OF REPUBLIC AND CLOUD COUNTIES EARLY THIS
AFTERNOON AND HIGH TEMPERATURES WILL ONLY REACH THE MID TO UPPER 80S
TONIGHT...THE GFS MODEL SHOWS THE LATE AFTERNOON STORMS EVOLVING
INTO AN MCS THAT WILL MOVE SLOWLY EAST ACROSS THE CENTRAL AND
NORTHERN COUNTIES OF THE CWA OVER NIGHT. IF AN MCS DOES DEVELOP
HEAVY RAINFALL MAY OCCUR ACROSS PORTIONS OF THE CWA...ESPECIALLY
ALONG AND NORTH OF I-70. THE NAM SHOWS INITIAL QPF WITH THE LINE OF
STORMS THAT WILL DEVELOP AHEAD OF THE COLD FRONT LATE THIS AFTERNOON
AND EARLY THIS EVENING...BUT FORECAST THE GREATEST QPF DEVELOPING
OVER WEST CENTRAL KS AFTER MIDNIGHT NORTHWEST OF THE COLD FRONT DUE
TO ISENTROPIC LIFT OF 850MB MOISTURE NORTH OF THE FRONT. THE NAM
FORECAST THIS AREA OF HIGHER QPF TO MOVE SOUTHEAST ACROSS THE
WESTERN COUNTIES OF THE CWA EARLY TUESDAY MORNING. ATTM IM LEANING
SLIGHTLY TOWARDS THE GFS...THOUGH IM NOT TOO CONFIDENT IN THE 5
INCHES OF QPF FORECASTED FOR THE NORTH CENTRAL COUNTIES TONIGHT.
TUESDAY AND TUESDAY NIGHT...THE SURFACE FRONT WILL MOVE SOUTH OF THE
CWA ON TUESDAY. WESTERLY UPPER LEVEL FLOW WILL INCREASE AS THE 5H
TROUGH MOVES EAST ACROSS THE NORTHERN AND CENTRAL PLAINS. I KEPT
CHANCE POPS ON TUESDAY AND TUESDAY NIGHT ACROSS THE CWA SINCE RAIN
AND THUNDERSTORMS WILL BE POSSIBLE DUE TO ISENTROPIC LIFT NORTH OF
THE BOUNDARY. HIGH TEMPERATURES WILL BE COOLER BEHIND THE
FRONT...WITH LOWER TO MID 80S EXPECTED. IF SKIES REMAIN MOSTLY
CLOUDY AND THE COVERAGE OF RAIN AND THUNDERSTORMS IS MORE WIDESPREAD
THAN FORECASTED...HIGH TEMPERATURES MAY BE FEW CATEGORIES LOWER ON
TUESDAY.
WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER 5H RIDGE OVER THE WESTERN
CONUS WILL AMPLIFY AND CAUSE THE FLOW ALOFT OVER EASTERN KS TO
BECOME NORTHWESTERLY. THE NORTHWEST FLOW ALOFT WILL PUSH THE FRONT
FARTHER SOUTH OF THE CWA INTO OK THROUGH THE DAY...THUS WE MAY SEE
THE THUNDERSTORM CHANCES DECREASE THROUGH THE LATE MORNING HOURS AS
THE WAA/ISENTROPIC LIFT ZONE PUSHES SOUTH OF THE CWA. UPSLOPE FLOW
WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF
EASTERN CO WEDNESDAY AFTERNOON AND EVENING. THESE STORMS MAY CONGEAL
INTO AN MCS AND MOVE SOUTHEAST ACROSS WESTERN AND SOUTHERN KS. ATTM
THE MCS SHOULD REMAIN SOUTH OF THE CWA...BUT IN CASE THE MCS
DEVELOPS FARTHER NORTH ACROSS NORTHEAST CO AND THE WESTERN NE PNHLD
I KEPT 20 POPS FOR WEDNESDAY NIGHT. HIGH TEMPERATURES ON WEDNESDAY
WILL BE IN THE LOWER TO MID 80S.
I DID NOT MAKE ANY CHANGES TO THE EXTENDED GRIDS. THE 5H RIDGE OVER
THE WESTERN CONUS WILL SLOWLY MOVE EAST THROUGH THE REMAINDER OF THE
WEEK. MOST OF THE 5H TROUGHS ROUNDING THE UPPER RIDGE AXIS SHOULD
REMAIN WELL NORTH AND EAST OF THE CWA...THUS THE RAIN CHANCES LOOK
LOW.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 29, 8:45 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT MON MAY 29 2006
KSZ008>012-020>024-026-034>040-054>056-058-059-301000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
945 AM CDT MON MAY 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND SOME PEA TO MARBLE SIZE
HAIL WILL OCCUR THIS MORNING OVER EASTERN KANSAS...MAINLY EAST OF
KANSAS HIGHWAY 99. THESE ARE EXPECTED TO DIE OUT BY LATE MORNING OR
EARLY AFTERNOON. THEN THUNDERSTORMS WILL DEVELOP ACROSS NORTH
CENTRAL KANSAS THIS AFTERNOON AND SPREAD EAST ACROSS NORTHEAST AND
EAST CENTRAL KANSAS THIS EVENING AND TONIGHT. SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON AND TONIGHT...WITH
THE PRIMARY HAZARDS BEING LARGE HAIL...DAMAGING OUTFLOW WINDS AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY NIGHT
ACROSS THE ENTIRE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 29, 8:31 AM CST, 1 hour 59 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
931 AM CDT MON MAY 29 2006
KSZ024-039-291500-
JACKSON-SHAWNEE-
931 AM CDT MON MAY 29 2006
THROUGH 1000 AM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 15 MPH ACROSS PORTIONS OF SOUTHERN AND CENTRAL JACKSON AND
NORTHERN SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
HOYT...MAYETTA...DENISON AND HOLTON.
Special weather statement, May 29, 9:41 AM CST, 49 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1041 AM CDT MON MAY 29 2006
KSZ055-058-291630-
COFFEY-OSAGE-
1041 AM CDT MON MAY 29 2006
THROUGH 1130 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WITH VERY
HEAVY RAIN WILL MOVE NORTHEAST AT 10 MPH ACROSS PORTIONS OF OSAGE
AND NORTHERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE ALSO CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LEBO...OSAGE
CITY...MELVERN LAKE...CARBONDALE...SCRANTON...BURLINGAME...OLIVET
AND LYNDON. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 144
AND 159 COULD ALSO BE AFFECTED.
Event by event
5 hail, 1 heavy rain, 1 flash flood, 1 lightning. Local standard time, as filed.
Heavy Rain, Shawnee
- When
- May 29, 10:30 AM CST to 4:30 PM CST
- Where
- Shawnee County, Topeka
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
1.3 inches of rain in less than an hour caused a storm drain to become clogged. Water backed up from the clogged drain flooding interstate 70 in the western part of Topeka. Due to the ponded water, traffic was down to one lane eastbound and one lane westbound for several hours. Two pumps brought in by the city of Topeka and a fire engine from the Topeka Fire Department were used to remove about 75000 to 85000 gallons of water. The heavy rains caused at least one rollover accident. It is unknown whether this accident produced any indirect injuries.
Hail, Washington
- When
- May 29, 7:31 PM CST
- Where
- Washington County, 1 mi E of Brantford
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.717, -97.350
Hail, Washington
- When
- May 29, 7:53 PM CST
- Where
- Washington County, 3 mi W of Washington
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -97.100
Hail, Washington
- When
- May 29, 7:55 PM CST
- Where
- Washington County, 6 mi WSW of Palmer
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.600, -97.233
Hail, Washington
- When
- May 29, 8:05 PM CST
- Where
- Washington County, Washington
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.817, -97.050
Flash Flood, Washington
- When
- May 29, 8:22 PM CST to 11:30 PM CST
- Where
- Washington County, Washington
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Up to 4.65 inches of rain in less than 2 hours brought up to six inches of fast flowing water across U.S. highway 36 just west of Washington.
Hail, Ottawa
- When
- May 29, 9:20 PM CST
- Where
- Ottawa County, 7 mi E of Minneapolis
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -97.583
Lightning, Riley
- When
- May 29, 11:00 PM CST
- Where
- Riley County, Manhattan
- Property damage
- $7,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Lightning struck and damaged a mobile home.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Michigan, May 29, 200675 injured · 17 events
- Flash Flood in Texas, May 29, 20061 death · $10,000 · 1 event
- Damaging Winds and Lightning Strikes in Wisconsin, May 29, 20067 injured · $25,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Illinois, May 29, 2006$32,000 · 1.75 in hail · 25 events
- Rip Current in Florida, May 29, 20066 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 2006$51,000 · 53 kt wind · 7 events
- Flash Flooding in Texas, May 29, 2006$57,000 · 4 events
- Flash Flooding and High Wind in Texas, May 29 to 30, 2006$50,000 · 53 kt wind · 4 events
- Flash Flood and Debris Flow in Puerto Rico, May 29, 2006$50,000 · 2 events
- Flash Flood in Texas, May 29, 2006$50,000 · 1 event
- Damaging Wind in Alabama, May 29, 2006$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2006$15,000 · 1.25 in hail · 14 events